While it’s definitely not a cure by any stretch of the imagination, if your tinnitus does not respond to Tinnitus Control, nor is there any identifiable underlying medical condition, then an effective way to drown out the sounds in your head is via noise suppression devices. These sound generators, in essence, mask the sounds of tinnitus so that you notice them less and can go about your daily life without going crazy over the annoying buzzing, whistling or ringing in your ears.
What does he mean by “ends up in the brain”? Essentially, something that causes even temporary hearing damage — such as exposure to very loud noise or a blow to the head — can change activity patterns in the brain in ways that cause the ringing. Even though some damage or problem in the ear triggered tinnitus to begin with, you continue to hear the sound you do because of a signal from the brain.

Masking Devices. Similar to the white noise machines listed above, there are now masking devices that can be worn in the ear, just like a hearing aid, that do almost the same thing. They produce low-level white noise that can suppresses your tinnitus symptoms by training your brain to focus on them instead of the ringing in your ears. These are perfect if you can’t always have a white noise machine running near you.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
When tinnitus is unexpected and unwelcomed, it can lead to a negative reaction to the tinnitus. This can create a vicious cycle. When tinnitus is perceived, it can prompt emotions, including frustration, fear, unhappiness, etc.  These can, in turn, cause physical reactions such as anxiety and stress.  This reinforces the tinnitus and perpetuates the cycle. 
According to the American Tinnitus Association, most cases of tinnitus are caused by hearing loss. Occasionally though, tinnitus is caused by an irritation to the auditory system. Tinnitus can sometimes be a symptom of a problem with the temporomandibular joint (TMJ). If your tinnitus is caused by TMJ, then a dental procedure or realignment of your bite may alleviate the problem.

Cochlear implants are sometimes used in people who have tinnitus along with severe hearing loss. A cochlear implant bypasses the damaged portion of the inner ear and sends electrical signals that directly stimulate the auditory nerve. The device brings in outside sounds that help mask tinnitus and stimulate change in the neural circuits. Read the NIDCD fact sheet Cochlear Implants for more information.
Some persons with severe TMJ (temporomandibular joint) arthritis have severe tinnitus. Generally these persons say that there is a "screeching" sound. This is another somatic tinnitus. TMJ is extremely common -- about 25% of the population. The exact prevalence of TMJ associated tinnitus is not established, but presumably it is rather high too. Having TMJ increases the odds that you have tinnitus too, by about a factor of 1.6-3.22 (Park and Moon, 2014; Lee et al, 2016). This is the a large risk factor for tinnitus, similar to the risk from hearing loss (see table above).
Hearing loss often accompanies tinnitus, so a hearing aid can hit two birds with one stone. In addition to amplifying sound, the device can camouflage the ringing in your ears by boosting other soft sounds in your environment. If you experience hearing loss in addition to your tinnitus, discuss the potential benefits of a hearing aid that may assist with both conditions at the same time.
Tinnitus is not a disease but a symptom that can result from a number of underlying causes.[2] One of the most common causes is noise-induced hearing loss.[2] Other causes include ear infections, disease of the heart or blood vessels, Ménière's disease, brain tumors, emotional stress, exposure to certain medications, a previous head injury, and earwax.[2][4] It is more common in those with depression.[3]

The multidisciplinary approach required input from many different professionals including audiologists, psychologists, speech therapists and physical therapists. Which particular care elements of the intervention had the greatest effect is unknown. A multidisciplinary approach such as the intervention trialled here may have resource implications if it were introduced into standard clinical practice.
Smoking. Contrary to popular belief, there are some external irritants that can cause tinnitus. For example, Nicotine has been proven to be an irritant that can cause someone to develop a ringing in their ears. Smokers may find that their chances of developing the condition may be higher than someone who is a non-smoker. If you’re suffering from tinnitus right now, and you’re a smoker, please quit as soon as possible. If that’s just not an option for you right now, be sure to at least pick up an over the counter tinnitus treatment that will dramatically reduce the ringing in your ears.
Auditory-somatosensory stimulation is a similar treatment approach to Kilgard’s, in that its goal is to retune the faulty patterns of brain activity that can cause tinnitus. It involves pairing sounds played in the ear with specially timed electric impulses, which are administered to touch-sensitive nerves using a pad attached to the neck, Dr. Shore explains about the research she’s working on.
Sound therapies are one method that has previously been shown to reduce the severity of tinnitus. While not all sound therapies have gone through rigorous clinical testing, they have far greater traction and adoption in the tinnitus community. There are two types of sound therapy approaches: (1) maskers that are intended to block out the tinnitus and have the patient learn to ignore their tinnitus, and (2) sound therapies that utilize the same brain plasticity that is thought to be causing the tinnitus for the purpose of reducing it. Both approaches can be delivered via electronic devices that can produce sound. There has been an increase in tinnitus maskers that are built into hearing aids. These built-in maskers generate different sounds including white noise and random tones. Unfortunately, due to their design, hearing aids are still limited to providing masking at frequencies below 8 kHz.
Tinnitus is a ringing, buzzing, hissing, swishing, clicking, or other type of noise that seems to originate in the ear or head. Most of us will experience tinnitus or sounds in the ears at some time or another. According to the National Institute on Deafness and Other Communication Disorders (NIDCD), about 10% of adults in the U.S. - nearly 25 million Americans - have experienced tinnitus lasting at least five minutes in the past year. Tinnitus is identified more frequently in white individuals, and the prevalence of tinnitus in the U.S. is almost twice as frequent in the South as in the Northeast.
Tinnitus can vary a lot between individuals; therefore you can find many different types of tinnitus. Tinnitus varies considerably in intensity and type. Some people describe tinnitus as high-frequency whistling sounds while others perceive tinnitus as a buzzing noise or a sound similar to butter sizzling in a frying pan. But some experience, instead, a thumping sound in the same rhythm as their heartbeat. This is called pulsatile tinnitus.  Read more about the types of tinnitus.

Tinnitus Control. As mentioned above, Tinnitus Control has the best success ratio, at suppressing the symptoms of tinnitus, than any other OTC medication. This is achieved through their proprietary blend of the following active ingredients: arnica, chininum sulphuricum, ferrum metallicum, kali phosphoricum, natrum sulphuricum, pulsatilla, silicea, thiosinaminum, garlic and gingko biloba.

Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.

If you have tinnitus, you might be feeling frustrated and helpless, but there is hope! The first step is to consult a hearing care professional at one of our consumer-reviewed clinics. There are also audiologists who specialize in managing tinnitus and many non-medical ways to help you regain your quality of life. Learn more through the links here and, when you’re ready, let us help you connect with a professional in your area.
×